Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 255, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 25, 2017, 3:50 PM CDT for Culberson County, Reeves County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2017, 3:50 PM CDT (20:50 UTC)
- Expired
- Sep 25, 2017, 4:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Culberson County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 185 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted.
774
WUUS54 KMAF 252050
SVRMAF
TXC109-389-252145-
/O.NEW.KMAF.SV.W.0255.170925T2050Z-170925T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
350 PM CDT MON SEP 25 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Reeves County in southwestern Texas...
Northeastern Culberson County in southwestern Texas...
* Until 445 PM CDT
* At 349 PM CDT, a severe thunderstorm was located 17 miles west of
Orla, moving east at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Orla, Red Bluff Reservoir and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3170 10431 3185 10428 3191 10392 3153 10383
TIME...MOT...LOC 2049Z 292DEG 20KT 3176 10420
HAIL...1.75IN
WIND...70MPH
$$
671 follow-up statement
368
WWUS54 KMAF 252118
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
418 PM CDT MON SEP 25 2017
TXC109-389-252145-
/O.CON.KMAF.SV.W.0255.000000T0000Z-170925T2145Z/
Reeves TX-Culberson TX-
418 PM CDT MON SEP 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN REEVES AND NORTHEASTERN CULBERSON COUNTIES...
At 418 PM CDT, a severe thunderstorm was located 7 miles southwest of
Orla, moving east at 15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Orla, Red Bluff Reservoir and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3170 10417 3187 10417 3191 10392 3153 10383
TIME...MOT...LOC 2118Z 267DEG 18KT 3178 10403
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:25 PM CDT, 25 minutes earlier.
Area forecast discussion, Sep 25, 3:25 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 PM CDT Mon Sep 25 2017
.DISCUSSION...
WV imagery shows the upper trough has moved NE over the past 24
hours, and is now centered over SE MT. This is still scheduled to
move into Canada by 00Z Wed, at which time a secondary trough will
be taking its place over srn NV. This will maintain SW flow aloft
over West Texas and Southeast New Mexico at least until the weekend.
To the far south, T.S. Pilar is just entering the Gulf of CA, and
with a little luck, some of its tropical moisture will get entrained
into the SW flow into the region.
Of more immediate concern is a cold front that has just entered the
NW Texas Panhandle. Models are in general agreement in bringing it
into the nrn zones by 12Z Tuesday, and thru KMAF around 20Z. Cloud
cover should keep the front from stalling diurnally, and convection
to the north may give an assist driving it south. Models suggest
gap winds may be a problem thru KGDP Tuesday night, we've issued a
wind watch for this. Isentropic lift will begin increasing Tuesday,
especially over the NE zones. Ensembles indicate anomalous PWATs of
2 std devs or better running just left of central Texas, up thru the
Panhandle, coincident w/a low-lvl theta-e ridge, all of which should
help maximize rainfall potential efficiency. To top it all of,
models put the RR quadrant of a 250mb jet streak over the region
much of the day Tuesday. For all these reasons, we've issued a
Flash Flood Watch for the eastern half of the CWA beginning tonight,
and continuing thru 12Z Thursday, as soils saturate and the pattern
won't change much thru then. This will alleviate confusion, rather
than issuing new FFAs every 12-24 hrs. Further shifts can expand
westward if the situation warrants.
Thursday or so, the secondary trough begins ejecting up thru the
Rockies, w/upper flow transitioning from SW to zonal over the
weekend. This will result in POPs gradually tapering off,
especially Sun/Mon. Temps will try to rebound by then, but should
stay just below normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 75 61 68 / 70 90 90 80
Carlsbad 62 77 59 65 / 40 70 70 70
Dryden 71 79 68 75 / 60 60 80 60
Fort Stockton 67 79 62 70 / 30 60 90 80
Guadalupe Pass 60 71 55 61 / 30 50 60 50
Hobbs 62 72 56 62 / 60 70 70 80
Marfa 58 78 57 69 / 40 50 60 50
Midland Intl Airport 67 75 61 67 / 50 80 80 80
Odessa 67 75 60 67 / 50 70 80 80
Wink 66 78 61 69 / 30 70 80 80
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for Andrews-Big Bend Area-Borden-Crane-Dawson-Ector-
Gaines-Glasscock-Howard-Martin-Midland-Mitchell-Pecos-
Reagan-Scurry-Terrell-Upton-Ward-Winkler.
High Wind Watch from Tuesday evening through Wednesday morning
for Guadalupe Mountains.
&&
29/44Hazardous weather outlook, Sep 25, 2:11 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 211 PM CDT Mon Sep 25 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 211 PM CDT Mon Sep 25 2017 /111 PM MDT Mon Sep 25 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will continue across the region today and tonight especially along and east of a Hobbs to Alpine line. Locally heavy rainfall and flash flooding will be the main concerns with these storms and a flash flood watch is in effect. A few strong to severe storms will also be possible with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms are expected again Tuesday and Wednesday. Locally heavy rainfall that could result in flash flooding will be the main concern. A flash flood watch is in effect through Thursday morning. Strong gap winds are also possible through Guadalupe Pass Tuesday night. A high wind watch is in effect. .SPOTTER INFORMATION STATEMENT... There is a low probability of spotter activation this afternoon or evening mainly over the Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Sep 25, 2:58 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 158 PM MDT MON SEP 25 2017 NMZ034-252045- Southern Lea County NM- 158 PM MDT MON SEP 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 245 PM MDT... At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Jal, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Lea County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3208 10343 3227 10356 3245 10324 3221 10308 TIME...MOT...LOC 1958Z 241DEG 7KT 3223 10340 29
Special weather statement, Sep 25, 3:34 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT MON SEP 25 2017
NMZ028-TXZ058-252130-
Eddy County Plains NM-Reeves County and Upper Trans Pecos TX-
334 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 430 PM CDT/330 PM
MDT/...
At 333 PM CDT/233 PM MDT/, Doppler radar was tracking a strong
thunderstorm 23 miles south of Whites City, or 24 miles west of Orla,
moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Eddy...northwestern Reeves and northeastern Culberson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3172 10435 3185 10443 3205 10427 3202 10402
3175 10403
TIME...MOT...LOC 2033Z 232DEG 11KT 3183 10432
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 6:14 AM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 25, 7:07 AM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 3 hr |
| Sep 25, 2:58 PM CDT | Special Weather Statement | MAF | Loving | 47 min |
| Sep 25, 3:26 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 59 hr |
| Sep 25, 3:26 PM CDT | High Wind Watch | MAF | 23 hr | |
| Sep 25, 3:34 PM CDT | Special Weather Statement | MAF | 56 min | |
| Sep 25, 3:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 65 min |
| Sep 25, 4:09 PM CDT | Special Weather Statement | MAF | Ward | 36 min |
| Sep 25, 4:34 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 56 min |
| Sep 25, 4:40 PM CDT | Special Weather Statement | MAF | Andrews | 65 min |
| Sep 25, 4:46 PM CDT | Special Weather Statement | MAF | Loving | 59 min |
| Sep 25, 4:56 PM CDT | Tornado Warning | MAF | Andrews, Ector | 34 min |
| Sep 25, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 57 min |
| Sep 25, 5:26 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 64 min |
| Sep 25, 6:26 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 25, 6:34 PM CDT | Special Weather Statement | MAF | Martin | 26 min |
| Sep 25, 6:59 PM CDT | Special Weather Statement | MAF | Ward | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.